Indiana, 2018Damaging Wind and Lightning Strike in Indiana, August 7, 2018
August 7, 2018 · NWS IWX · 2 events in 2 counties and zones
A stalled frontal boundary provided the focus for thunderstorm development with upper level support aiding in 30 to 40 knots of shear. Both supercells and bowing segments developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary provided the focus for thunderstorm development with upper level support aiding in 30 to 40 knots of shear. Both supercells and bowing segments developed. Isolated damage was reported with spotters monitoring well defined wall cloud and funnel cloud in Whitley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 6:52 PM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 6, 6:52 PM EST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
752 PM EDT Mon Aug 6 2018
.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018
Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.
&&
.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018
The main focus will remain on convective/severe trends into tonight
and Tuesday.
Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.
Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).
Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.
Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018
Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 744 PM EDT Mon Aug 6 2018
Low amplitude upper wave and frontal boundary led to rapid
thunderstorm development this afternoon. Storms have congealed
across NW Indiana and should track eastward providing gusty winds
to northeast Indiana through 05Z. Would expect a period of storms
at KFWA in the 02Z-05Z timeframe with some gusts in excess of 30
knots possible. Effective outflow boundary will shift south of the
terminals for Tuesday, and may need to watch for possible upstream
MCV to initiate more convection across east central Illinois and
portions of central/north central Indiana Tuesday afternoon.
Current thinking is best chances Tuesday afternoon would be south
of KFWA and will keep terminal dry after tonight. A brief period
of cigs below 2k feet is possible late tonight into early Tuesday,
with cigs improving back to VFR levels for Tuesday afternoon.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 1:25 PM EST, 10 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018
INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.
Heat indices will be in the mid 90s today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this evening. Strong to severe storms will
be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
In the hours before
Local storm report, Aug 6, 8:53 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
953 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 1 NE WATERFORD MILLS 41.55N 85.82W
08/06/2018 ELKHART IN BROADCAST MEDIA
TREE SPLIT AND FELL.
&&
CRLocal storm report, Aug 6, 9:10 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 SSE RIDINGER LAKE 41.23N 85.64W
08/06/2018 WHITLEY IN EMERGENCY MNGR
SEVERAL DOWNED TREES NEAR DENISTON NATURE
PRESERVE. TIME ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 6, 9:15 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1015 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG COLUMBIA CITY 41.16N 85.49W
08/06/2018 WHITLEY IN EMERGENCY MNGR
LARGE TREE FELL ON A HOUSE AND TOOK DOWN
POWER LINES. TIME ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 6, 9:35 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN BROOKSTON 40.60N 86.87W
08/06/2018 M2.45 INCH WHITE IN TRAINED SPOTTER
&&
NDMSpecial weather statement, Aug 6, 10:47 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1147 PM EDT MON AUG 6 2018
INZ033-034-070430-
Jay-Blackford-
1147 PM EDT MON AUG 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLACKFORD
AND JAY COUNTIES...
At 1147 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Geneva to near
Portland to near Matthews. Movement was southeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Portland, Dunkirk, Redkey, Pennville, Westchester, Center, Bryant,
Salamonia, Trinity, Brice, Mill Grove, Como, Bellfountain, College
Corner, Boundary City, Liber, Blaine, Collett, Bluff Point and
Powers.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4031 8522 4038 8522 4038 8542 4056 8510
4057 8480 4031 8481
TIME...MOT...LOC 0347Z 324DEG 18KT 4054 8484 4043 8503 4032 8546
MARSILILocal storm report, Aug 6, 11:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 AM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN BROOKSTON 40.60N 86.87W
08/06/2018 M2.45 INCH WHITE IN TRAINED SPOTTER
0952 PM TSTM WND DMG 1 NE WATERFORD MILLS 41.55N 85.82W
08/06/2018 ELKHART IN BROADCAST MEDIA
TREE SPLIT AND FELL.
0905 PM TSTM WND DMG COLUMBIA CITY 41.16N 85.49W
08/06/2018 WHITLEY IN EMERGENCY MNGR
LARGE TREE FELL ON A HOUSE AND TOOK DOWN
POWER LINES. TIME ESTIMATED FROM RADAR.
0904 PM HEAVY RAIN 1 N ROSELAND 41.73N 86.25W
08/06/2018 M2.26 INCH ST. JOSEPH IN BROADCAST MEDIA
FELL IN LESS THAN 1 HR AND A HALF.
0900 PM TSTM WND DMG 3 S ALVARADO 41.54N 84.84W
08/06/2018 STEUBEN IN EMERGENCY MNGR
POWER LINES DOWN.
0840 PM TSTM WND DMG 2 SSE RIDINGER LAKE 41.23N 85.64W
08/06/2018 WHITLEY IN EMERGENCY MNGR
SEVERAL DOWNED TREES NEAR DENISTON NATURE
PRESERVE. TIME ESTIMATED FROM RADAR.
0835 PM TSTM WND DMG ORLAND 41.73N 85.17W
08/06/2018 STEUBEN IN EMERGENCY MNGR
SEVERAL TREE LIMBS DOWN.
0814 PM TSTM WND GST 2 SW SOUTHWEST 41.52N 85.97W
08/06/2018 M58 MPH ELKHART IN TRAINED SPOTTER
MEDIUM SIZED LIMB DOWN BLOCKING HALF OF SR
119 AS WELL.
0746 PM TSTM WND DMG 1 W ELIDA 40.79N 84.22W
08/06/2018 ALLEN OH BROADCAST MEDIA
THREE INCH TREE LIMBS DOWN.
0703 PM TSTM WND DMG 1 NNW GEORGETOWN 41.74N 86.24W
08/06/2018 ST. JOSEPH IN TRAINED SPOTTER
PENNY SIZED HAIL AND ESTIMATED WIND GUSTS OF
40 TO 50 MPH.
0656 PM NON-TSTM WND GST SOUTH BEND INTERNATIONA 41.71N 86.32W
08/06/2018 M60 MPH ST. JOSEPH IN ASOS
ASOS STATION SBN, SOUTH BEND INTERNATIONAL
AP.
0655 PM HEAVY RAIN 3 SSE COLON 41.93N 85.30W
08/06/2018 M2.44 INCH ST. JOSEPH MI COCORAHS
RAIN FELL IN 5 HOURS.
0622 PM TSTM WND DMG OTTOKEE 41.60N 84.13W
08/06/2018 FULTON OH TRAINED SPOTTER
LARGE LIMB DOWN.
0602 PM TSTM WND DMG 1 S COLON 41.94N 85.33W
08/06/2018 ST. JOSEPH MI PUBLIC
TWO LARGE TREES TIPPED OVER. TIME ESTIMATED
BY RADAR.
0524 PM TSTM WND DMG 1 NNW SWANTON 41.60N 83.90W
08/06/2018 FULTON OH TRAINED SPOTTER
POWER LINE DOWN. TIME ESTIMATED FROM RADAR.
0504 PM HAIL 2 WNW WINAMEG 41.64N 84.10W
08/06/2018 M1.00 INCH FULTON OH TRAINED SPOTTER
0500 PM TSTM WND DMG 1 S WINAMEG 41.60N 84.06W
08/06/2018 FULTON OH TRAINED SPOTTER
TREE DOWN. TIME ESTIMATED BY RADAR.
0433 PM TSTM WND GST 2 SW FAYETTE 41.66N 84.36W
08/06/2018 E60 MPH FULTON OH TRAINED SPOTTER
0432 PM TSTM WND DMG FAYETTE 41.68N 84.33W
08/06/2018 FULTON OH EMERGENCY MNGR
TREES AND POWER LINES DOWN IN FAYETTE. TIME
ESTIMATED FROM RADAR.
0430 PM TSTM WND DMG 1 NNE FAYETTE 41.68N 84.32W
08/06/2018 FULTON OH EMERGENCY MNGR
TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.
0430 PM TSTM WND DMG 1 N FAYETTE 41.68N 84.33W
08/06/2018 FULTON OH EMERGENCY MNGR
DAMAGE TO SHIPPING CONTAINERS AND TRUCKS.
TIME ESTIMATED BY RADAR.
0430 PM TSTM WND DMG FAYETTE 41.68N 84.32W
08/06/2018 FULTON OH EMERGENCY MNGR
TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.
&&Lightning, Elkhart
- When
- August 7, 12:15 AM EST to 12:16 AM EST
- Where
- Elkhart County, 2.95 mi NNE of Middlebury
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.720, -85.680
Local media reported lightning struck a barn, causing a fire. The fire killed 2 goats and 3 horses. Owners of the animals attempted to rescue them with 2 adult males suffering minor burns.
Thunderstorm Wind, Steuben
- When
- August 7, 4:08 PM EST to 4:09 PM EST
- Where
- Steuben County, 1.03 mi E of Pleasant Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.570, -85.000
Emergency management officials reported a few smaller tree limbs were blown down east of Pleasant Lake along Bellefontaine Rd. A wall cloud was observed in the area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780692, 780693.